Colorado, 2013Winter Storm and Winter Weather in Colorado, March 3 to 4, 2013
March 3 to 4, 2013 · NWS GJT · 10 events in 10 counties and zones
An elongated Pacific trough and associated cold front brought significant to heavy snow to most mountains and some high elevation valleys of western Colorado. The snowfall persisted after the upper trough passage under a moist northwest flow aloft.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An elongated Pacific trough and associated cold front brought significant to heavy snow to most mountains and some high elevation valleys of western Colorado. The snowfall persisted after the upper trough passage under a moist northwest flow aloft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 3, 10:17 AM MST, 2 hours 43 minutes earlier.
Area forecast discussion, Mar 3, 10:17 AM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1017 AM MST SUN MAR 3 2013
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 341 AM MST SUN MAR 3 2013
HIGH CLOUDS SPREAD OVER THE FORECAST AREA OVERNIGHT AHEAD OF A
SPLIT UPPER TROUGH ALONG THE WEST COAST EARLY THIS MORNING. THE
NORTHERN PART OF THIS TROUGH WAS OVER SRN BRITISH COLUMBIA AND WILL
MOVE ALONG THE U.S./CANADA BORDER TODAY AND TONIGHT BEFORE DROPPING
INTO THE DAKOTAS MONDAY. THE WEAKER BUT MORE MOIST SOUTHERN PART
MOVES INLAND ACROSS NRN CA TODAY AND THEN DROPS SOUTHEAST AS A
POSITIVE-TILTED TROUGH PASSING THROUGH THE 4 CORNERS MONDAY. THIS
SOUTHERN PART WILL PUSH A GOOD DOSE OF PACIFIC MOISTURE AHEAD OF IT
ON STRENGTHENING WESTERLY FLOW...WITH 700 MB SPECIFIC HUMIDITIES
REACHING A HEALTHY 4 G/KG FOR EARLY MARCH. THIS BETTER AND DEEPER
MOISTURE ARRIVES ACROSS NE UT/NW CO FIRST AND THEN SPREADS ACROSS
THE SOUTH THIS AFTERNOON.
THE CURRENT FORECAST LOOKS ON TRACK WITH NO CHANGES TO THE WINTER
WEATHER ADVISORIES IN EFFECT THIS AFTERNOON INTO MONDAY FOR MOST
MOUNTAIN AREAS. WHILE THE EASTERN UINTA MTNS SHOULD SEE SOME
SNOW...SHADOWING FROM THE HIGHER MTNS TO THEIR WEST IN THE WESTERLY
FLOW SHOULD KEEP ACCUMULATIONS THERE UNDER ADVISORY CRITERIA.
DYNAMICS ARE NOT OVERLY IMPRESSIVE TODAY...BUT ISENTROPIC AND OROGRAPHIC
LIFT WITH INCREASING MOISTURE WILL LEAD TO LOWERING AND THICKENING
CLOUDS. LIGHT PRECIPITATION WILL BECOME WIDESPREAD ACROSS THE MTNS
THIS AFTERNOON IN WARM ADVECTION...WHICH WILL ALSO RESULT IN INITIAL
SNOW LEVELS OF 8000-8700 FT ACROSS THE CENTRAL AND SOUTH.
STRENGTHENING WESTERLY WINDS WILL RESULT IN AREAS OF BLOWING SNOW OVER
THE MTNS THIS AFTERNOON. ANY VALLEY PRECIPITATION WILL BE RAIN OR
RAIN/SNOW MIX TODAY.
A COLD FRONT ASSOCIATED WITH THE NORTHERN PART OF THE SPLIT TROUGH
WORKS IN FROM THE NORTHWEST TONIGHT BUT SLOWS AS IT PUSHES SOUTH
ACROSS THE AREA. THIS SHOULD HELP ENHANCE SNOW AND BLOWING SNOW
ACROSS THE MTNS TONIGHT AS INSTABILITY INCREASES BUT MAY MAKE SNOW
LEVELS A CHALLENGE. NAM REMAINS FASTER WITH THE COLD AIR.
PRECIPITATION SHOULD CHANGE TO SNOW OR A RAIN/SNOW MIX IN ALL BUT
THE LOWEST VALLEYS. THE I-70 CORRIDOR EAST OF RIFLE COULD SEE AROUND
AN INCH OR TWO OF SNOW BY MONDAY MORNING. AS MENTIONED BY THE
PREVIOUS DAY/S SHIFT...WILL HAVE TO KEEP AN EYE ON THE EAGLE-VAIL
AND CRAIG-MEEKER-STEAMBOAT AREAS TONIGHT SHOULD THE CHANGEOVER TO
SNOW OCCUR EARLIER THAN ANTICIPATED.
DRIER AIR WILL MOVE IN FROM THE NORTHWEST BEHIND THE FRONT ON MONDAY
BUT RESIDUAL MOISTURE IN NW FLOW AND THE SLOW EXIT OF THE FRONT
SHOULD KEEP SNOW PRESENT FOR THE CENTRAL AND SOUTHERN MTNS THROUGH
MIDDAY.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 341 AM MST SUN MAR 3 2013
THE MIDRANGE MODELS HAVE GOOD AGREEMENT ON THE FIRST FEW DAYS OF
THE EXTENDED PERIOD. MONDAY NIGHT WILL HAVE THE RESIDUAL MOISTURE
FROM THE PREVIOUS SYSTEM RAPIDLY ERODING AS THE SYSTEM MOVES INTO
THE MIDWEST. A PROGRESSIVE RIDGE WILL MOVE FROM THE GREAT BASIN
ACROSS THE FORECAST AREA TUE AND TUE NIGHT. BY WED MORNING THE
RIDGELINE SHOULD BE EAST OF THE AREA WITH INCREASING SW WINDS
ALOFT OVER THE AREA.
THE MODELS DIFFER IN THE PROJECTED PATH OF THE NEXT STORM. THE
TWO MAIN OPTIONS APPEAR TO BE A CLOSED LOW DIGGING SOUTH TO
SOUTHERN CALIFORNIA THEN PUSHING EAST THROUGH AZ AND NM. UNDER
THIS SCENARIO THE FORECAST AREA WILL FIND ITSELF UNDER THE PLUME
OF DIFFLUENT FLOW ALOFT NE OF THE LOW CENTER FRI NIGHT AND SAT.
THE FORECAST AREA REMAINS UNDER THE ACTIVE N AND NW QUADRANTS OF
THE STORM THROUGH SAT AND BEYOND.
THE EC BRIEFLY DIGS THE 500 MB CLOSED LOW TO SRN CA FRI AFTERNOON
AND EVENING...THEN LIFTS IT NE AND DIRECTLY OVER THE FORECAST AREA
ON SATURDAY. THIS PUSHES THE MOST ACTIVE AREA OF THE STORM OVER
WYOMING AND EXTREME NORTHERN CO AND UT. HAVE BASED THE FORECAST ON
A COMPROMISE BETWEEN THESE TWO SOLUTIONS AND INTRODUCED A HIGHER
CHANCE OF PRECIP ACROSS THE AREA BEGINNING FRIDAY MORNING.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1015 AM MST SUN MAR 3 2013
FLIGHT CONDITIONS WILL SLOWLY DETERIORATE THIS AFTERNOON INTO
TONIGHT. CIGS WILL CONTINUE TO LOWER THIS AFTERNOON WITH MOUNTAIN
OBSCURATIONS AS LIGHT SNOW BEGINS TO FALL OVER THE HIGHER TERRAIN.
CIGS WILL LOWER FURTHER THIS EVENING WITH AREAS OF LIGHT VALLEY
RAIN AND MOUNTAIN SNOW DEVELOPING OVER MUCH OF THE REGION. PERIODS
OF MVFR AND IFR CONDITIONS ARE EXPECTED TONIGHT AT TAF SITES.
IMPROVING CONDITIONS ARE ANTICIPATED LATE MONDAY MORNING INTO THE
AFTERNOON HOURS AS THE STORM SYSTEM DEPARTS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 3 PM MST MONDAY FOR COZ009-010-012-
013-018-019.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM MST
MONDAY FOR COZ014.
WINTER WEATHER ADVISORY UNTIL 9 AM MST MONDAY FOR COZ003-004.
WINTER WEATHER ADVISORY UNTIL NOON MST MONDAY FOR COZ017.
UT...WINTER WEATHER ADVISORY UNTIL NOON MST MONDAY FOR UTZ028.
&&
SHORT TERM...JAD
LONG TERM...CC
AVIATION...TBHazardous weather outlook, Mar 3, 3:54 AM MST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
354 AM MST SUN MAR 3 2013
COZ001>014-017>023-UTZ022>025-027>029-041100-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
354 AM MST SUN MAR 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STORM WILL PASS THROUGH THE AREA TODAY AND TONIGHT...PUSHING A
COLD FRONT AS FAR SOUTH AS THE SAN JUAN MOUNTAINS MONDAY MORNING.
WEST AND NORTHWEST WINDS WILL INCREASE OVER THE MOUNTAINS AND
SNOWFALL SHOULD BECOME WIDESPREAD...CAUSING HAZARDOUS DRIVING
CONDITIONS OVER ALL THE HIGH MOUNTAIN PASSES. THE BEST CHANCE OF
SNOW SHOULD BE THIS EARLY EVENING.
SNOW ADVISORIES ARE IN EFFECT FROM NOON TODAY INTO MONDAY MORNING FOR
THE COLORADO MOUNTAINS AND THE LA SAL AND ABAJO MOUNTAINS OF
SOUTHEAST UTAH. AN ADVISORY IS ALSO IN EFFECT FOR THE GUNNISON
RIVER VALLEY TONIGHT THROUGH EARLY MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOWFALL WILL SLOWLY DISSIPATE OVER THE SAN JUAN MOUNTAINS MONDAY
WITH BENIGN HIGH PRESSURE MONDAY NIGHT THROUGH THURSDAY.
ANOTHER STRONG PACIFIC SYSTEM WILL AFFECT THE AREA FROM THURSDAY
NIGHT THROUGH SATURDAY. THE EXACT PATH OF THIS STORM REMAINS
UNCERTAIN AT THIS TIME...THOUGH A HIGH CHANCE OF MOUNTAIN SNOW
AND VALLEY RAIN IS LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JAD/CJC
Winter Storm, Elkhead and Park Mountains
- When
- March 3, 1:00 PM MST to March 4, 7:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 10 to 24 inches were measured across the area. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.
Winter Weather, Flattop Mountains
- When
- March 3, 3:00 PM MST to March 4, 6:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 8 to 12 inches were measured across the area. Locally higher amounts included 14 inches at the Ripple Creek SNOTEL site. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- March 3, 5:00 PM MST to March 4, 2:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 9 inches were measured across the area.
Winter Storm, West Elk and Sawatch Mountains
- When
- March 3, 5:00 PM MST to March 4, 7:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 10 to 18 inches were measured across the area. Wind gusts of 20 to 40 mph produced widespread blowing and drifting snow.
Winter Weather, Grand and Battlement Mesas
- When
- March 3, 6:00 PM MST to March 4, 5:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 11 inches were measured across the area. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.
Winter Weather, Southwestern San Juan Mountains
- When
- March 3, 6:00 PM MST to March 4, 10:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 12 inches were measured across the area. Locally higher amounts included 16 inches at Silverton Mountain Ski Area. Wind gusts of 25 to 50 mph produced widespread blowing and drifting snow.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 3, 7:00 PM MST to March 4, 9:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 12 inches were measured across the area. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.
Winter Weather, Northwestern San Juan Mountains
- When
- March 3, 7:00 PM MST to March 4, 9:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 12 inches were measured across the area. Wind gusts of 30 to 50 mph produced widespread blowing and drifting snow.
Winter Weather, Upper Gunnison River Valley
- When
- March 3, 9:00 PM MST to March 4, 7:00 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 5 inches were measured across the area. Wind gusts of 20 to 30 mph produced some areas of blowing snow.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- March 4, 4:00 AM MST to 8:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 6 inches were measured across the area above the 8000 foot level. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New Mexico, March 3, 20131 death · $100,000 · 52 kt wind · 2 events
- Blizzard and Heavy Snow in North Dakota, March 3 to 4, 201333 events
- Winter Storm in Minnesota, March 3 to 5, 201330 events
- Tornado in Tennessee, March 3, 2013EF1 · 1 event
- Winter Storm and Heavy Snow in Minnesota, March 3 to 5, 201324 events
- Winter Storm and Heavy Snow in North Dakota, March 3 to 5, 201318 events
- Wildfire in Texas, March 3 to 10, 2013$20,000 · 2 events
- Blizzard and Winter Storm in Montana, March 3 to 5, 201315 events
- Damaging Winds in Montana, March 3, 20131 injured · 65 kt wind · 5 events
- High Wind in Wyoming, March 3 to 4, 201350 kt wind · 8 events
- High Surf in Hawaii, March 3 to 4, 20138 events
- High Wind in Texas, March 3 to 5, 201373 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519480, 519473, 519478, 519481, 519471, 519475, 519472, 519474, 519477, 519476.